DSM-IV

In DSM-IV, this disorder is called Neuroleptic-Induced Tardive Dyskinesia

Involuntary choreiform, athetoid, or rhythmic movements (lasting at least a few weeks) of the tongue, jaw, or extremities developing in association with the use of neuroleptic medication for at least a few months (may be for a shorter period of time in elderly persons).

Research Criteria

A. Involuntary movements of the tongue, jaw, trunk, or extremities have developed in association with the use of neuroleptic medication.

B. The involuntary movements are present over a period of at least 4 weeks and occur in any of the following patterns:

  1. choreiform movements (i.e., rapid, jerky, nonrepetitive)
  2. athetoid movements (i.e., slow, sinuous, continual)
  3. rhythmic movements (i.e., stereotypies)

C. The signs or symptoms in Criteria A and B develop during exposure to a neuroleptic medication or within 4 weeks of withdrawal from an oral (or within 8 weeks of withdrawal from a depot) neuroleptic medication.

D. There has been exposure to neuroleptic medication for at least 3 months (1 month is age 60 years or older).

E. The symptoms are not due to a neurological or general medical condition (e.g., Huntington's disease, Sydenham's chorea, spontaneous dyskinesia, hyperthyroidism, Wilson's disease), ill-fitting dentures, or exposure to other medication that cause acute reversible dyskinesia (e.g., L-dopa, bromocriptine). Evidence that the symptoms are due to one of these etiologies might include the following: the symptoms precede the exposure to the neuroleptic medication or unexplained focal neurological signs are present.

F. The symptoms are not better accounted for by a neuroleptic-induced acute movement disorder (e.g., Neuroleptic-Induced Acute Dystonia, Neuroleptic-Induced Acute Akathisia).

Differential Diagnosis

Dyskinesia that emerges during neuroleptic withdrawal may remit with continued withdrawal from neuroleptic medication. If the dyskinesia persists for at least 4 weeks, a diagnosis of Tardive Dyskinesia may be warranted. Neuroleptic-Induced Tardive Dyskinesia must be distinguished from other causes or orofacial and body dyskinesia. These conditions include Huntington's disease; Wilson's disease; Sydenham's (rheumatic) chorea; systemic lupus erythematosus; thyrotoxicosis; heavy metal poisoning; ill-fitting dentures; dyskinesia due to other medications such as L-dopa, bromocriptine, or amantadine; and spontaneous dyskinesias. Factors that may be helpful in making the distinction are evidence that the symptoms preceded the exposure to the neuroleptic medication or that other focal neurological signs are present. It should be noted that other movement disorders may coexist with Neuroleptic-Induced Tardive Dyskinesia. Because spontaneous dyskinesia can occur in more than 5% of individuals and is also more common in elderly persons, it may be difficult to prove that neuroleptic medications produced Tardive Dyskinesia in a given individual. Neuroleptic-Induced Tardive Dyskinesia must be distinguished from symptoms that are due to a neuroleptic-induced acute movement disorder (e.g., Neuroleptic-Induced Acute Dystonia in Neuroleptic-Induced Acute Akathisia). Neuroleptic-Induced Acute Dystonia develops within 7 days and Neuroleptic-Induced Acute Akathisia develops within 4 weeks of initiating or increasing the dose of a neuroleptic medication (or reducing the dose of a medication used to treat acute extrapyramidal symptoms). Neuroleptic-Induced Tardive Dyskinesia, on the other hand, develops during exposure to (or withdrawal from) neuroleptic medication in individuals with a history of neuroleptic use for at least 3 months (or 1 month in elderly persons).

DSM-5

Involuntary athetoid or choreiform movements (lasting at least a few weeks) generally of the tongue, lower face and jaw, and extremities (but sometimes involving the pharyngeal, diaphragmatic, or trunk muscles) developing in association with the use of a neuroleptic medication for at least a few months.

Symptoms may develop after a shorter period of medication use in older persons. In some patients, movements of this type may appear after discontinuation, or after change or reduction is dosage, of neuroleptic medications, in which case the condition is called neuroleptic withdrawal-emergent dyskinesia. Because withdrawal-emergent dyskinesia is usually time-limited, lasting less than 4-8 weeks, dyskinesia that persists beyond this window is considered to be tardive dyskinesia.

Community content is available under CC-BY-SA unless otherwise noted.